Escaping expectation traps: how much commitment is required?

Himmels, C. and Kirsanova, T. (2013) Escaping expectation traps: how much commitment is required? Journal of Economic Dynamics and Control, 37(3), pp. 649-665. (doi:10.1016/j.jedc.2012.10.009)

Himmels, C. and Kirsanova, T. (2013) Escaping expectation traps: how much commitment is required? Journal of Economic Dynamics and Control, 37(3), pp. 649-665. (doi:10.1016/j.jedc.2012.10.009)

[img]
Preview
Text
73779.pdf - Accepted Version

381kB

Abstract

We study the degree of precommitment that is required to eliminate multiplicity of policy equilibria, which arise if the policy maker acts under pure discretion. We apply a framework developed by Schaumburg and Tambalotti (2007) and Debertoli and Nunes (2010) to a standard New Keynesian model with government debt. We demonstrate the existence of expectation traps under limited commitment and identify the minimum degree of commitment which is needed to escape from these traps. We find that the degree of precommitment which is sufficient to generate uniqueness of the Pareto-preferred equilibrium requires the policy maker to stay in office for a period of two to five years. This is consistent with monetary policy arrangements in many developed countries.

Item Type:Articles
Additional Information:NOTICE: this is the author’s version of a work that was accepted for publication in Journal of Economic Dynamics and Control. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Journal of Economic Dynamics and Control: 37(3) (2013), http://dx.doi.org/10.1016/j.jedc.2012.10.009
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Kirsanova, Professor Tatiana and Himmels, Mr Christoph
Authors: Himmels, C., and Kirsanova, T.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:Journal of Economic Dynamics and Control
Publisher:Elsevier
ISSN:0165-1889
Published Online:02 November 2012
Copyright Holders:Copyright © 2012 Elsevier
First Published:First published in Journal of Economic Dynamics and Control 37(3):649-665
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record